Iowa, 2021Tornadoes and Hail in Iowa, December 15, 2021
December 15, 2021 · NWS ARX · 35 events in 6 counties and zones
An intense storm system moved across the Upper Midwest on December 15th and produced a rare severe weather outbreak across northeast Iowa. Eight tornadoes occurred across parts of Floyd, Chickasaw and Howard Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.0 million
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense storm system moved across the Upper Midwest on December 15th and produced a rare severe weather outbreak across northeast Iowa. Eight tornadoes occurred across parts of Floyd, Chickasaw and Howard Counties. Four of these tornadoes were rated EF1 with one moving through Rudd (Floyd County) where the roof was removed from the library and several homes and a church were heavily damaged. The other tornadoes largely moved through rural areas damaging trees, power lines and farm buildings. In addition to the tornadoes, damaging winds occurred that blew over a semi in Floyd (Floyd County) and damaged numerous homes across the region. The Governor of Iowa declared a state of disaster emergency for Allamakee, Chickasaw, Fayette, Floyd, Howard, Mitchell and Winneshiek Counties. A federal disaster was declared for Floyd, Howard and Mitchell Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 15, 4:45 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Dec 15, 4:45 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
445 PM CST Wed Dec 15 2021
.SHORT TERM...(This evening through Thursday)
Issued at 220 PM CST Wed Dec 15 2021
...Very Rare, dangerous December severe weather risk/high winds
this evening and tonight...
Not much change in thinking regarding the storm/wind threats this
evening and overnight. Improvement in dense fog slowly continues
early this afternoon north of I-94 as a warm front lifts north,
but fog could linger through the afternoon across north-central
WI. South of the front, temps quickly climb into the 50s and 60s
to even near 70 in spots, record values for many, along with dew
points in the 50s to low 60s. In addition, southerly winds have
increased to 15 to 25 mph with gusts of 30 to 40 mph in the warm
sector. Despite impressive wind fields aloft, wind gusts in the
warm sector will be tempered a bit with the strong elevated warm
nose/modest vertical mixing in the warm advective regime.
An intense, compact, negatively-tilted shortwave trough evident
across the central plains early this afternoon will race northeast
to near Lake Superior by early Thursday morning with the
associated surface low deepening to near 976 mb. Very strong
warm/moist advection will occur ahead of the associated cold front
with extremely strong, anomalous wind fields. A cyclonically
curved 100+ kt jet streak will lift across the region this evening
with 850 mb flow increasing to 70 to 80 kts. As has been
reiterated in recent days, the moisture/wind field anomalies with
this system are remarkably anomalous, in some cases outside of the
model climatology.
A strongly forced, low-topped linear band of convection will
develop to the southwest this evening, encroaching on the area by
6-7 pm, and then quickly racing across the region through around
11 pm. Low- level shear will be very strong, with around 50 kts of
0-1 km bulk shear. While still on the modest side, forecast
instability values have crept up over the past day, with SBCAPE
expected to reach 500- 750 J/kg, and HREF ensemble max values up
to 1000 J/kg. There remains a significant, higher end, wind threat
with these storms, given the storm motions over 60 to 70 mph and
very strong winds aloft. Wind gusts in excess of 80 mph are
possible with the strongest storms, while any storms could produce
gusts of 60 to 70+ mph. In addition, given the very strong low-
level shear, fast-moving tornadoes could occur, and potentially a
strong tornado (especially west of the MS) given the impressive
dynamics/wind fields with the system. Certainly a very rare
environment for mid-December.
Behind the front, very strong non-convective wind gusts will
overspread the region as lapse rates steepen with a push of cold
advection and strong pressure rises. Based on winds at the top of
the mixed layer, gusts up to around 65 mph are expected. The
intense winds will occur over a several hour period through the
early morning hours, gradually dropping off towards sunrise.
Although not unseasonably cool, much colder temps in the 20s and
30s are expected late tonight and Thursday behind the front,
possibly leading to slick spots on roads that may be wet. There is
some signal for freezing drizzle across north-central WI late
tonight, although confidence isn't high. Otherwise, winds will
gust up to 30 to 40+ mph well into Thursday.
.LONG TERM...(Thursday night through Wednesday)
Issued at 220 PM CST Wed Dec 15 2021
The next chance for some precipitation looks to arrive Friday
night and possibly linger into Saturday. A northern stream short
wave trough will drop out of Canada and move across the Upper
Midwest. While the models are all showing this wave, there are
quite a few differences on the strength and track of the wave. As
of now, it would appear the best forcing should pass by to the
north of the area with giving just some small chance for light
snow generally north of Interstate 90. After that, upper level
ridging will build in for the weekend and then transition into a
zonal flow. The next short wave trough in this pattern looks to
move by well to the north of the region across southern Canada.
This system should push a cold front through early next week, but
at this time, it looks to come through dry.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday night)
Issued at 445 PM CST Wed Dec 15 2021
Dangerous storm moving through tonight with wind, storms and some
cig impacts.
Cigs: brief drop in cigs with line of storms early this evening,
then scattered for a few hours and then back into MVFR for the night
through Thu morning. Should see a scattering of the deck by mid
afternoon.
WX/vsby: strong/severe line of storms will drive across the TAF
sites early this evening (01-03z)...likely only impacting for 1/2
hour or less. Some vsby restrictions with heavy rain. With passage
of cold front later tonight not expecting fog.
Winds: very strong tonight into Thu morning with strongest gusts
tonight upwards of 50 kts from the south/southwest. With the
thunderstorms (01-03z) winds will be a bit more southwest and could
gust closer to 70 kts. Passage of the storm's cold front
overnight/early Thu morning will swing winds to more westerly with a
gradual decrease through the day.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...High Wind Warning until 6 AM CST Thursday for WIZ017-029-032>034-
041>044-053>055-061.
Dense Fog Advisory until 6 PM CST this evening for WIZ017-029.
MN...High Wind Warning until 6 AM CST Thursday for MNZ079-086>088-
094>096.
IA...High Wind Warning until 6 AM CST Thursday for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...JM
LONG TERM...04
AVIATION...RieckHazardous weather outlook, Dec 15, 2:06 PM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
206 PM CST Wed Dec 15 2021
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
206 PM CST Wed Dec 15 2021
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...This Afternoon and Tonight
A line of thunderstorms will race across the area between 6 PM
and 11 PM. These storms will move east/northeast at 60 to 70 mph
and will be capable of producing damaging wind gusts of 70 mph
and
isolated gusts of 80 mph or higher. Tornadoes will also be
possible, particularly near and west of the Mississippi River.
There is the potential for a strong tornado to occur.
A High Wind Warning is in effect tonight. Dangerously strong wind
gusts to 65 mph are expected which could result in tree and power
line damage, leading to power outages.
Plummeting temperatures overnight could result in a flash freeze,
leading to some icy roads and sidewalks.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind gusts to 45 mph are possible early Thursday.
.SPOTTER INFORMATION STATEMENT...
Any damage reports or wind gust observations would be
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
04
Event by event
25 thunderstorm wind, 9 tornado, 1 hail. Local standard time, as filed.
Tornado, Floyd
- When
- December 15, 6:54 PM CST to 6:57 PM CST
- Where
- Floyd County, 4.47 mi SSW of Aureola to 2.01 mi S of Aureola
- Rating
- EF1
- Path length
- 2.65 mi
- Path width
- 200 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.907, -92.902
This tornado formed in Butler County before crossing into southern Floyd County south of Marble Rock. The tornado remained on the ground for about 3 minutes in Floyd County as it moved across rural areas before dissipating south of Marble Rock. An NWS survey team determined this tornado to have an EF1 rating with damage limited to trees.
Thunderstorm Wind, Floyd
- When
- December 15, 6:55 PM CST
- Where
- Floyd County, Marble Rock
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.970, -92.870
A large metal grain bin was dented near the top and a metal roof was blown off a building in Marble Rock.
Thunderstorm Wind, Floyd
- When
- December 15, 6:57 PM CST
- Where
- Floyd County, 1.71 mi NE of Marble Rock
- Measured
- 71 kt (82 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.990, -92.850
Large tree branches were blown down northeast of Marble Rock.
Thunderstorm Wind, Floyd
- When
- December 15, 6:58 PM CST
- Where
- Floyd County, 1.71 mi SW of Roseville
- Measured
- 68 kt (78 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.000, -92.850
Trees were snapped off, large branches blown down and a small farm outbuilding damaged northeast of Marble Rock.
Thunderstorm Wind, Floyd
- When
- December 15, 6:58 PM CST
- Where
- Floyd County, 1.22 mi SW of Roseville
- Measured
- 64 kt (74 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.010, -92.850
Trees were snapped off north of Marble Rock.
Tornado, Floyd
- When
- December 15, 6:59 PM CST to 7:04 PM CST
- Where
- Floyd County, 1.32 mi NE of Marble Rock to 1.91 mi WSW of Floyd Crossing
- Rating
- EF1
- Path length
- 6.7 mi
- Path width
- 80 yd
- Property damage
- $490,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.985, -92.853
This tornado formed just north of Marble Rock and moved rapidly to the northeast before dissipating west of Charles City. An NWS survey team determined this tornado to have an EF1 rating. The tornado caused damage to homes, farm buildings and metal grain bins along with taking down power poles, power lines and trees.
Thunderstorm Wind, Floyd
- When
- December 15, 7:00 PM CST
- Where
- Floyd County, 1.25 mi W of Folkerts Fld Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.128, -92.895
A roof was blown off a building near the entrance to Rudd Park.
Thunderstorm Wind, Floyd
- When
- December 15, 7:03 PM CST
- Where
- Floyd County, 1.66 mi ESE of Floyd
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 43.120, -92.740
A semi-truck and trailer were blown over at a truck stop in Floyd.
Thunderstorm Wind, Floyd
- When
- December 15, 7:03 PM CST
- Where
- Floyd County, 3.6 mi NNE of Rudd
- Measured
- 71 kt (82 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.180, -92.910
Trees were snapped off north of Rudd.
Thunderstorm Wind, Floyd
- When
- December 15, 7:04 PM CST
- Where
- Floyd County, 3.54 mi W of Carrville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 43.020, -92.670
A small shed and a metal outbuilding were blown over and destroyed south of Charles City.
Thunderstorm Wind, Mitchell
- When
- December 15, 7:05 PM CST
- Where
- Mitchell County, 1.01 mi E of Meroa
- Measured
- 67 kt (77 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.230, -92.910
Trees were snapped off near Rose Creek.
Hail, Floyd
- When
- December 15, 7:06 PM CST
- Where
- Floyd County, 1.66 mi ESE of Charles City
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.060, -92.670
Quarter sized hail fell in Charles City.
Tornado, Floyd
- When
- December 15, 7:06 PM CST to 7:07 PM CST
- Where
- Floyd County, 1.29 mi SSE of Rudd to 1.47 mi E of Rudd
- Rating
- EF1
- Path length
- 1.79 mi
- Path width
- 65 yd
- Property damage
- $1.1 million
- Reported by
- NWS Storm Survey
- Coordinates
- 43.112, -92.925
The third tornado of the night in Floyd County formed just to the southwest of Rudd, moved northeast directly through the town and dissipated along Business U.S. Highway 18 on the north edge of town. Extensive damage occurred in the town with numerous homes sustaining damage with some roofs completely blown off. The roof of the library was removed with damage sustained to almost all the books in the building. A church on the north side of town also sustained heavy damage as did the towns water treatment plant. Water and power were not expected to be restored for several days. Classes for the Rudd-Rockford-Marble Rock school district were canceled for December 16th but the building in Rockford was open to the public for showers, warmth and served breakfast and lunch to those in need.
Thunderstorm Wind, Mitchell
- When
- December 15, 7:06 PM CST
- Where
- Mitchell County, 1.22 mi NE of Meroa
- Measured
- 67 kt (77 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.240, -92.910
A house near Rose Creek sustained wind damage.
Thunderstorm Wind, Mitchell
- When
- December 15, 7:09 PM CST
- Where
- Mitchell County, 1.66 mi ESE of Mitchell
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $175,000
- Reported by
- Emergency Manager
- Coordinates
- 43.310, -92.850
Several buildings were flattened on a large farm just outside of Mitchell.
Thunderstorm Wind, Mitchell
- When
- December 15, 7:09 PM CST
- Where
- Mitchell County, 1.44 mi SE of Mitchell
- Measured
- 67 kt (77 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 43.308, -92.857
A hog barn and another barn were destroyed on a farm northwest of Osage.
Thunderstorm Wind, Mitchell
- When
- December 15, 7:11 PM CST
- Where
- Mitchell County, Osage
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 43.280, -92.820
Part of a roof was blown off a house and a garage door blown in at a residence in Osage.
Tornado, Chickasaw
- When
- December 15, 7:15 PM CST to 7:18 PM CST
- Where
- Chickasaw County, 3.03 mi NE of Bassett to 2.13 mi NNW of North Washington
- Rating
- EF1
- Path length
- 3.99 mi
- Path width
- 180 yd
- Property damage
- $255,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.097, -92.483
An EF1 tornado formed west of North Washington and moved to northeast for about 4 miles before dissipating. The tornado damaged trees and some farm outbuilding along its path.
Thunderstorm Wind, Chickasaw
- When
- December 15, 7:15 PM CST
- Where
- Chickasaw County, 2.81 mi N of Ionia
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.070, -92.460
A 63 mph wind gust was measured by a mesonet sensor north of Ionia.
Thunderstorm Wind, Chickasaw
- When
- December 15, 7:16 PM CST
- Where
- Chickasaw County, 1.38 mi N of Deerfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.170, -92.500
Trees were snapped off southwest of Alta Vista.
Tornado, Chickasaw
- When
- December 15, 7:17 PM CST to 7:21 PM CST
- Where
- Chickasaw County, 1.57 mi NNE of Deerfield to 1.31 mi NW of Alta Vista
- Rating
- EF0
- Path length
- 3.5 mi
- Path width
- 50 yd
- Continued into
- Howard, Ia (ARX)
- Property damage
- $330,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.171, -92.489
The second tornado of the night in Chickasaw County formed southwest of Alta Vista and moved northeast before crossing into Howard County along County Line Road just east of the Little Wapsipinicon River. This tornado was rated EF0. The tornado damaged a greenhouse facility, otherwise, damage was limited to trees.
Thunderstorm Wind, Howard
- When
- December 15, 7:20 PM CST
- Where
- Howard County, 0.85 mi NE of Elma
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.260, -92.440
Trees were blown down north of Elma.
Tornado, Howard
- When
- December 15, 7:21 PM CST to 7:22 PM CST
- Where
- Howard County, 2.57 mi S of Elma to 1.62 mi SSE of Elma
- Rating
- EF0
- Path length
- 1.46 mi
- Path width
- 50 yd
- Property damage
- $90,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.213, -92.449
This tornado formed in Chickasaw County and moved into Howard County south of Elma along County Line Road just east of the Little Wapsipinicon River. The tornado moved rapidly northeast before dissipating south of Elma. Damage from this EF0 tornado was limited to trees and one farm.
Thunderstorm Wind, Howard
- When
- December 15, 7:22 PM CST
- Where
- Howard County, 3.59 mi E of Elma
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.260, -92.380
Farm outbuildings were damaged east of Elma.
Tornado, Howard
- When
- December 15, 7:23 PM CST to 7:28 PM CST
- Where
- Howard County, 2.7 mi ENE of Elma to 2.8 mi E of Maple Leaf
- Rating
- EF0
- Path length
- 5.91 mi
- Path width
- 45 yd
- Property damage
- $90,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.260, -92.398
This was the second tornado of the night in Howard County. This EF0 tornado formed northeast of Elma and moved northeast before dissipating east of Saratoga. Damage along the path was limited to trees and weak farm outbuildings.
Thunderstorm Wind, Howard
- When
- December 15, 7:28 PM CST
- Where
- Howard County, 2.51 mi W of Davis Corners
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 43.370, -92.350
Trees were uprooted, power poles snapped and a metal barn roof was partially blown off west of Davis Corners.
Tornado, Howard
- When
- December 15, 7:29 PM CST to 7:32 PM CST
- Where
- Howard County, 2.64 mi WNW of Schley to 3.45 mi E of Davis Corners
- Rating
- EF0
- Path length
- 4.44 mi
- Path width
- 45 yd
- Property damage
- $600,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.309, -92.281
This was the third tornado of the night in Howard County. This EF0 tornado formed west of Schley and move northeast before dissipating east of Davis Corners. This tornado removed the roof from a hog farm building, drove lumber through the side of a metal building and also damaged other outbuildings and trees. One house had broken windows and some damage from tree branches downed on it.
Thunderstorm Wind, Howard
- When
- December 15, 7:30 PM CST
- Where
- Howard County, 2.13 mi NNE of Schley
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 43.330, -92.220
An outbuilding and structures on a hog farm southwest of Cresco were damaged.
Tornado, Howard
- When
- December 15, 7:31 PM CST to 7:35 PM CST
- Where
- Howard County, 1.76 mi NE of Schley to 1.62 mi WNW of Cresco Muni Arpt
- Rating
- EF0
- Path length
- 4.6 mi
- Path width
- 90 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.320, -92.209
This was the fourth tornado of the night across Howard County. This EF0 tornado formed northeast of Schley and moved northeast before dissipating west of Cresco. This tornado caused damage to one farm where a house was effectively destroyed by large trees blown down on it. At another farm, the home sustained roof damage from a large tree downed on it along with broken windows and two metal outbuildings were destroyed with a third damaged.
Thunderstorm Wind, Howard
- When
- December 15, 7:34 PM CST
- Where
- Howard County, 1.41 mi NW of Vernon Spgs
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 43.364, -92.170
A metal machine building was destroyed west of Cresco.
Thunderstorm Wind, Howard
- When
- December 15, 7:35 PM CST
- Where
- Howard County, 1.5 mi W of Cresco Muni Arpt
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 43.372, -92.160
A metal pole shed was blown off its foundation just west of Cresco.
Thunderstorm Wind, Howard
- When
- December 15, 7:35 PM CST
- Where
- Howard County, 2.6 mi ENE of Lime Spgs
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 43.460, -92.230
The tarp roof was blown off a livestock shed northeast of Lime Springs.
Thunderstorm Wind, Howard
- When
- December 15, 7:37 PM CST
- Where
- Howard County, 0.5 mi E of Cresco Muni Arpt
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.370, -92.120
Power outages occurred in Cresco from downed power lines. The power outages were not repaired until the afternoon of December 16th.
Thunderstorm Wind, Winneshiek
- When
- December 15, 7:50 PM CST
- Where
- Winneshiek County, 0.85 mi NE of Burr Oak
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 43.460, -91.870
Trees were blown down near Burr Oak.
Thunderstorm Wind, Allamakee
- When
- December 15, 8:20 PM CST
- Where
- Allamakee County, Waukon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 43.270, -91.480
Power poles, lines and trees were blown down in Waukon. Almost 2,700 customers lost power because of the downed poles and lines.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, December 15 to 16, 2021$7.1 million · EF2 · 182 events
- High Wind and Winter Weather in Michigan, December 15 to 16, 20212 deaths · 1 injured · $218,000 · 61 kt wind · 14 events
- Tornadoes and Hail in Minnesota, December 15, 20211 death · $2.9 million · EF1 · 82 events
- Wildfire and Dust Storm in Kansas, December 15 to 17, 20211 death · 4 injured · $615,000 · 104 kt wind · 32 events
- Tornadoes and Damaging Winds in Iowa, December 15 to 16, 2021$4.0 million · EF2 · 69 events
- Wildfire and Damaging Winds in Kansas, December 15 to 16, 20211 death · $1.8 million · 84 kt wind · 16 events
- Tornadoes and Hail in Nebraska, December 15, 2021$6.8 million · EF1 · 121 events
- Tornadoes and Hail in Wisconsin, December 15, 20211 injured · $2.1 million · EF2 · 47 events
- Dense Fog in Minnesota, December 15, 20211 death · 4 injured · $130,000 · 1 event
- Wildfire and High Wind in Kansas, December 15 to 16, 20211 death · 73 kt wind · 64 events
- Damaging Winds in Iowa, December 15, 20211 death · 70 kt wind · 36 events
- Tornadoes and Hail in Nebraska, December 15, 20212 injured · EF2 · 81 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994945, 997058, 997059, 997060, 997061, 994946, 994594, 994592, 997062, 999234, 997056, 994596, 994947, 997057, 994595, 999281, 999238, 994948, 995284, 997068, 994949, 995285, 994950, 997065, 994951, 997016, 994952, 995302, 994953, 999012, 999010, 999015, 995367, 995554, 995547.